My daughter just turned 8 and is in the second grade. She has been selectively mute since starting school. At home and in public, she is extremely talkative and high-spirited. At school, she is active and participates in all non-verbal activities. Thus far, play therapy and playdates have not resulted in any positive changes.
For about two years now, we have been very hesitant about trying drugs to help our daughter overcome SM. However, after reading many of your answers on this site, and after reading the Tribune article, we are becoming more receptive to trying some kind of drug therapy, and soon. You seem to believe that Prozac is very safe and effective, but I would like to ask: (1) what are typical short-term side effects (e.g., nausea?, headache?, hyperactivity?, etc.), (2) what are some potential or actual long-term effects? and (3) what are the prospects for discontining
From what you have written it sounds as if your daughter is a perfect candidate for a trial of medication.When therapy has not worked and parents have exhausted all avenues, it is time to try medication. As I have mentioned in previous questions, short-term studieson Prozac have been very favorable. No one really knows the long-term effects, but preliminary studies are suggesting the drugs are safe.
My recommendation would be to try medication, give it at least three to four weeks before you can expect to see some real positive changes. Although, it isn’t uncommon for some children to begin showing subtle signs of improvement by the end of the first week. Remember, the changes are subtle, and the progress your child makes will build on the accomplishments she starts to have. i.e., she may smile more, seem more relaxed in social settings that she was previously completely unemotional and uptight in.She may whisper more at first, the whispers may get louder, she may seem more interested in playing or just being with others she was previously uncomfortable with.As she starts to ‘come out’ you will need to ‘encourage’ her more and probe her to speak in previously mute settings. Also, make sure your prescribing physician is comfortable and competent in prescribing and dosing these types of drugs. One of the biggest reasons some children do not respond fully is because the prescribing physician is uncomfortable or unaware ofthe proper usage of the drugs.
Dr. Elisa Shipon-Blum